Hail, Colfax
- When
- August 15, 4:41 PM MST
- Where
- Colfax County, 2.32 mi ENE of Van Houten
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.810, -104.530
An approaching upper low over Colorado in conjunction with a cold front caused severe thunderstorms which produced large hail and damaging winds over parts of central and northeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An approaching upper low over Colorado in conjunction with a cold front caused severe thunderstorms which produced large hail and damaging winds over parts of central and northeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 2:02 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MDT FRI AUG 15 2008 .DISCUSSION... IN THE SHORT TERM (TONIGHT-SUNDAY)...578H5 CUTOFF LOW OVER NORTHEAST COLORADO IS FORECAST TO MOVE SLOWLY SOUTHEAST THROUGH COLORADO INTO NORTHEAST NEW MEXICO BY SUNDAY. THIS RATHER VIGOROUS DYNAMIC UPPER LEVEL LOW THE GEOSTROPHIC DYNAMIC TO TRIGGER STRONG STORMS THROUGH EASTERN NEW MEXICO WITH A FOCUS ON NORTHEAST NEW MEXICO. AN ENHANCED WESTERLY UPPER LEVEL FLOW ACROSS THE CENTRAL MOUNTAIN CHAIN WILL LIKELY GENERATE GRAVITY WAVES ACROSS THE EAST SLOPES AND NEARBY EASTERN PLAINS...FURTHER ENHANCING INSTABILITY AND PROVIDING ANOTHER MODE FOR INITIATING STRONG CONVECTION...THIS AFTERNOON THROUGH SUNDAY. GIVEN THE THREAT FOR HEAVY RAIN...EXCEEDING 1 TO 2 INCHES AN HOUR ...FOR THIS AFTERNOON THROUGH SUNDAY...WE HAVE ISSUED A FLASH FLOOD WATCH. ABQ 12Z MEX POP GUIDANCE INDICATES 70 POP SAT 61 POP SUN AND 30 POP MON...PLUS SPC DAY ONE CONVECTIVE OUTLOOK GUIDANCE INDICATED A SLIGHT RISK FOR ALL OF EASTERN NEW MEXICO...A REGION FROM THE EAST SLOPES OF THE MOUNTAINS TO TEXAS. EXPECT ACTIVE CONVECTIVE WEATHER WITH NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SATURDAY AND SUNDAY...ACROSS EASTERN NEW MEXICO AND THE HIGHER TERRAIN IN THE WEST. THE SURFACE PRESSURE GRADIENT WILL TIGHTEN ACROSS NORTHERN AND CENTRAL NEW MEXICO AS MODERATELY STRONG SURFACE HIGH PRESSURE SINKS SOUTH BEHIND THE UPPER LOW. AS A RESULT...WE EXPECT STRONG EASTERLY GAPS WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH IN THE ALBUQUERQUE AND SANTA FE AREAS BEGINNING THIS EVENING THROUGH TOMORROW MORNING ...WITH THE STRONGEST WINDS AROUND MIDNIGHT THROUGH 6 AM. IN THE LONG TERM (SUNDAY NIGHT-FRIDAY)...THE 500 MB CUTOFF UPPER LOW WILL STALL OVER THE TEXAS/OKLAHOMA PANHANDLES ON MONDAY AND TUESDAY BEFORE LIFTING OUT TO THE NORTH ON WEDNESDAY AND THURSDAY AS A STRONG LONG WAVE TROUGH MOVES INTO THE PACIFIC NORTHWEST. A PERSISTENT UPPER LEVEL NORTHERLY FLOW WILL ADVECT COOLER AIR ALOFT WILL COMBINE WITH LOW LEVEL MOISTURE ADVECTION ON GENERALLY EASTERLY FLOW...TO DESTABILIZE THE ATMOSPHERE...AND GENERATE DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE THROUGH WEDNESDAY. EXPECT THURSDAY TO BE A TRANSITION DAY TO A DRIER WEATHER PATTERN AS THE PACIFIC NW TROUGH PUSHES DRIER WESTERLY FLOW ACROSS NEW MEXICO. BENNETT && .AVIATION... MVFR CONDITIONS ARE SLOW TO ERODE OVER THE NE QUADRANT OF THE STATE. THESE CEILINGS WILL GRADUALLY IMPROVE AS THE AFTERNOON PROGRESSES... BUT EXPECT A VERY QUICK RETURN TO IFR CONDITIONS EARLY THIS EVENING. WIDESPREAD IFR TO LIFR CIGS ARE FORECAST AFTER MIDNIGHT ALONG AND E OF THE CENTRAL MOUNTAIN CHAIN AND WILL PERSIST THROUGH 18Z SATURDAY. STRONG E/SE CANYON WINDS ARE EXPECTED FROM 00Z TO 12Z SAT ACROSS THE RIO GRANDE VALLEY WHERE 20-30KTS WITH GUSTS UP TO 40KTS ARE LIKELY. MEANWHILE...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING...PARTICULARLY OVER CENTRAL/ERN NM. WIDESPREAD PRECIPITATION WILL DEVELOP ACROSS THE ERN PLAINS EARLY SAT MORNING... WHERE VIS WILL DROP INTO THE MVFR CATEGORY. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE...CREATING LARGE HAIL/DAMAGING WIND GUSTS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER && .FIRE WEATHER... INCREASED MOISTURE AND WIDESPREAD PRECIPITATION CAN BE EXPECTED THRU THE WEEKEND...ESPECIALLY OVER CENTRAL AND EASTERN NEW MEXICO. EXPECT THE DRIEST CONDITIONS OVER THE FOUR CORNERS AREA. E/SE CANYON WINDS TONIGHT WILL PROVIDE GUSTY CONDITIONS WITHIN THE RIO GRANDE VALLEY. THIS SHOULD PUSH LOW LEVEL MOISTURE TOWARD THE CONTINENTAL DIVIDE... ALLOWING FOR AN INCREASE IN THUNDERSTORM ACTIVITY ACROSS CENTRAL NEW MEXICO ON SATURDAY. WETTING RAINS ARE FORECAST THROUGH THE UPCOMING WEEKEND WITH GUSTY AND ERRATIC WINDS POSSIBLE. UNCERTAINTY EXISTS ON WHEN THE UPR LOW WILL DEPART THE STATE. IT APPEARS PCPN CHANCES WILL REMAIN FAIRLY HIGH ACROSS THE EASTERN HALF OF THE STATE SUNDAY INTO MONDAY. NONE THE LESS...DRIER AIR WILL MIGRATE INTO THE WESTERN HALF OF NEW MEXICO FOR EARLY NEXT WEEK. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 61 87 58 86 / 10 30 30 5 GALLUP.......................... 56 84 53 82 / 10 30 40 5 GRANTS.......................... 57 83 52 82 / 20 40 40 5 GLENWOOD........................ 61 88 60 86 / 20 40 50 20 CHAMA........................... 43 73 41 71 / 40 60 40 20 LOS ALAMOS...................... 52 74 47 74 / 40 60 50 30 RED RIVER....................... 40 64 39 61 / 50 80 60 30 TAOS............................ 50 74 46 73 / 50 60 50 30 SANTA FE........................ 53 77 51 74 / 50 70 60 40 SANTA FE AIRPORT................ 57 79 54 77 / 40 50 50 30 ESPANOLA........................ 55 82 52 81 / 30 50 50 20 ALBUQUERQUE HEIGHTS............. 66 84 63 83 / 30 40 50 20 ALBUQUERQUE VALLEY.............. 63 85 61 85 / 30 40 50 20 ALBUQUERQUE FOOTHILLS........... 64 82 62 83 / 30 50 50 20 ALBUQUERQUE WEST MESA........... 65 86 62 84 / 30 50 50 20 SOCORRO......................... 62 87 60 87 / 30 40 40 20 SANDIA PARK/CEDAR CREST......... 49 75 49 77 / 30 60 60 30 MORIARTY/ESTANCIA............... 53 78 54 78 / 40 60 50 30 CARRIZOZO....................... 59 84 56 82 / 30 50 40 30 RUIDOSO......................... 53 72 51 71 / 40 50 50 40 RATON........................... 51 70 51 71 / 70 70 60 50 LAS VEGAS....................... 49 70 48 71 / 60 70 60 50 ROY............................. 54 72 54 70 / 70 70 60 50 CLAYTON......................... 54 69 55 71 / 80 70 60 50 SANTA ROSA...................... 59 79 56 79 / 60 60 60 30 TUCUMCARI....................... 61 78 57 78 / 70 60 60 40 FORT SUMNER..................... 62 79 58 81 / 60 60 60 40 CLOVIS.......................... 61 76 59 78 / 60 60 60 50 PORTALES........................ 61 77 58 78 / 60 60 60 50 ROSWELL......................... 67 83 64 83 / 40 40 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT SATURDAY FOR THE FOLLOWING ZONES...NMZ003-009-015. FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING ZONES...NMZ004>007-010>013-016>021-026. && 01/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI AUG 15 2008 NMZ001>021-026-161200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR AREAS GENERALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...OR EAST OF A LINE FROM TAOS...TO CLINES CORNERS... TO RUIDOSO. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS HOWEVER...AN ISOLATED SHORT LIVED TORNADO CAN NOT BE RULED OUT. HEAVY RAIN MAY ALSO ACCOMPANY THE THUNDERSTORMS WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLASH FLOOD WATCH CONTINUES THROUGH LATE SATURDAY NIGHT ACROSS EASTERN NEW MEXICO AS THUNDERSTORMS WITH HEAVY RAINFALL REMAIN POSSIBLE. THESE STORMS MAY ALSO CONTAIN SMALL HAIL AND GUSTY WINDS. STRONG STORMS WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE WEST OF THE CENTRAL MOUNTAIN CHAIN ON SATURDAY. STRONG STORMS CONTAINING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS WILL BE A CONCERN AGAIN ON SUNDAY ACROSS CENTRAL AND EASTERN PORTIONS OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY ACROSS THE EASTERN PLAINS. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 322 PM MDT FRI AUG 15 2008 NMZ014-015-152200- LOWER RIO GRANDE VALLEY-SOUTHWEST MOUNTAINS/UPPER GILA REGION- 322 PM MDT FRI AUG 15 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN SOCORRO COUNTY... AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES SOUTH OF MAGDALENA. THE STRONG THUNDERSTORM WAS SOUTHEAST AT 10 TO 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN SOCORRO COUNTY AND ROUTE 107 SOUTH OF MAGDALENA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 408 PM MDT FRI AUG 15 2008 NMZ009-015-152300- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- 408 PM MDT FRI AUG 15 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST VALENCIA COUNTY... AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 15 MILES WEST OF BELEN. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABEYTAS...BERNARDO... JARALES...LAS NUTRIAS...LOS TRUJILLOS-GABALDON AND RIO COMMUNITIES. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY...HAIL UP TO A HALF INCH IN DIAMETER...AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR NORTHEASTERN NEW MEXICO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 444 PM MDT FRI AUG 15 2008 NMZ009-010-152330- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 444 PM MDT FRI AUG 15 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN BERNALILLO COUNTY... AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...PEA SIZE HAIL...AND BRIEF HEAVY RAIN 8 MILES WEST OF SOUTH VALLEY. MOVEMENT WAS EAST AT 18 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOSQUE FARMS...CARNUEL... ISLETA PUEBLO AND PAJARITO. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY DUE TO RAIN AND HAIL...AND POSSIBLE PONDING OF WATER ON ROADWAYS AS THIS STORM MOVES THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR NORTHEASTERN NEW MEXICO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 500 PM MDT FRI AUG 15 2008 NMZ009-010-015-152330- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 500 PM MDT FRI AUG 15 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN VALENCIA AND FAR NORTHERN SOCORRO COUNTY... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...BRIEF HEAVY RAIN...AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES WEST OF JARALES. MOVEMENT WAS EAST AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABEYTAS...LAS NUTRIAS... RIO COMMUNITIES...SABINAL AND VEGUITA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FRIDAY EVENING FOR NORTHEASTERN NEW MEXICO.
The national radar mosaic for the moment the first event began.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds removed a metal roof from a brick outbuilding.
Hail broke a window and a light cover on a building north of Capulin.
A line of thunderstorms produced damaging wind gusts in northeast New Mexico. Large tree limbs were broken six miles south of Amistad and windows were broken in Nara Visa.
Penny size hail accumulated to a depth of 4 inches northwest of Nara Visa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114431, 115060, 115049, 114432, 115050, 115051, 115053, 115052, 115056, 115054, 115055.